Will being treated for prostate cancer end my sex life?
Dr Tlaleng Mofokeng answers your sexual health questions
Q: My partner had treatment for prostate cancer and now he can't maintain an erection. Why?
A: The prostate is a gland that is about the size of a walnut, situated around the urethra, the tube that urine and semen flow through. Prostate cancer is a common cancer and can most definitely be a cause of erectile dysfunction as well as the impact or changes that happen in the body due to the treatment of the cancer.
Erectile dysfunction, commonly referred to as impotence, is when the penis is unable to achieve or maintain an erection that enables good sexual experiences. Some treatments may affect the nerves, muscles, or blood vessels located near the prostate gland and can have an impact on libido, performance and pleasure.
Following a radical prostatectomy, a surgical procedure to remove the prostate gland, for some time afterwards, there might be difficulties with maintaining or getting a good erection. This can improve and the time it takes differs from person to person.
Radiation therapy may also damage the nerves a few months after the radiation therapy and it does not always improve. There might also be pain for a few weeks with ejaculation. Hormonal therapy does not lead to erectile dysfunction, however, interest in sex may differ.
With the right sexual stimulation you can experience an orgasm even with a partial erection. It is important that you and your partner get advice from a healthcare provider about options such as oral medicines, penile injections, penile rings and vacuum pumps.
You may require counselling to assist with long-term options and combinations.
• Dr Tlaleng Mofokeng (MBChB), sexual and reproductive health practice, Disa Clinic, safersex.co.za. Mofokeng has recently been named SA's Commissioner of Gender Equality by President Cyril Ramaphosa.
Do you have a question about sex?
E-mail your questions to firstname.lastname@example.org with SEX TALK as the subject. Anonymity is assured.